Alert archive / New York / Flash Flood Warnings in 2024

Flash Flood Warning 12, NWS Binghamton, NY

July 10, 2024Oneida County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 10, 2024, 8:29 PM EDT for Oneida County, New York. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2024, 8:29 PM EDT (00:29 UTC)
Expired
Jul 10, 2024, 10:26 PM EDT
In force
117 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2024-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2024-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
1.3
Supercell composite
11.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 8:02 PM EDT, 27 minutes earlier.

Area forecast discussion, Jul 10, 8:02 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
802 PM EDT Wed Jul 10 2024

.SYNOPSIS...
The remnants of Beryl will impact the region into this evening
bringing potential flash flooding and severe thunderstorms. A
few showers will linger into Thursday, before high pressure
builds back in for the end of the week.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...

***Heightened risk for tornadoes and flash flooding continues
 over the eastern half of the forecast area into the evening
 hours***

745 PM Update...

Busy afternoon and early evening with numerous rotating super
cells moving through the area. The severe and isolated tornado
threat continues mainly east of I-81 in Central NY and all of NE
PA...this is where a Tornado Watch remains in effect. Sig Tor
parameter remains 1-2 for the areas noted above, with 0-1 SRH
150-200m2/s2, 0-1 km shear increasing to 20-25kt...overall
supercell composite is an impressive 8-12 over the region owing
to MLCAPE 1000-2000 J/kg and bulk effective shear 40-50kts. A
line of thunderstorms will continue rolling east into the
Catskills, Wyoming Valley and Poconos between now and 11pm or
midnight....again the severe/tornado threat continues here.

Flash flooding also remains possible along and east of I-81 as
the slow moving line moves east with torrential downpours from
the t'storms embedded....pwats are off the charts 2.2 to 2.3
inches with impressive southerly 850mb moisture transport.
Rainfall rates of 1-3 inches per hour are possible through
midnight.

150 PM update...
Main concerns in the near term remain focused on the threat for
severe thunderstorms producing damaging winds and tornadoes this
afternoon and into the evening hours. We are also concerned for
the threat of heavy rain leading to localized flash flooding.
Heat and humidity also continue today across most of central NY
and northeast PA.

A very unstable air mass has developed across much of the
interior Northeast this afternoon ahead of an approaching low
pressure system that contains the remnants of Beryl. There is a
rich air mass associated with the system, which has combined
with a supplemental plume of deep moisture that is advecting
north into the region. We have already seen a couple of discrete
rotating thunderstorms move north within the warm sector and we
are currently watching a line of discrete storms in western NY
start to move into Steuben county and these storms will be the
focus of attention into the evening.

Very favorable deep and low level shear will create very
favorable conditions for rotating storms and the threat for
tornadoes. Deep convection will also lead to the threat of
strong damaging straight line winds as the storms grow upscale
into the evening.

The threat of heavy rain will be highest along and north of the
I-90 corridor where multiple rounds of heavy rain are possible
which could lead to several inches of rain in a short period of
time.

After the sun sets tonight, there will be a loss of instability
and the stronger dynamics will also shift off to the east. The
parent low pressure system will move out tonight and a slightly
cooler and much drier air mass will advect in behind the system
into Thursday. Highs on Thu will only climb into the upper 70s
and 80s with dew points in the 60s. A very comfortable day.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
1130 AM update...

A weak slow-moving surface boundary will be hung up along the
East Coast Fri and Sat and allow for a persistent threat of
showers and storms. The most favorable chance for precip will be
over the Catskills and Poconos. A ridge of high pressure will
set up farther to the west and keep areas west of I-81 mostly
dry and quiet. Temperatures will remain hot with highs in the
80s and lower 90s. Humidity will remain elevated but not
extreme...with dew points in the 60s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
1130 AM update...

The weak ridge over the interior NE Saturday night will slowly
trend to the east through the rest of the weekend. This will
bring a brief period of dry/quiet weather to the region Sat
night and Sun. There could be a few popup thunderstorms Sunday
afternoon/evening, but better chances for convection exist
Monday and Tuesday as the ridge breaks down and the synoptic
pattern becomes more cyclonic. Precipitation chances will be
elevated during the late afternoon/evening hours during peak
heating.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...

800 PM Update

Thunderstorms will continue to be possible at most taf sites
through 02-03z this evening...this was covered by tempo groups
in the tafs. As the t'storms move thorough visibilities may
drop to IFR or lower at times. The storms should be east of our
taf sites by 03z this evening.

After this, cloud bases and CIGs fall to MVFR/MVFR Fuel Alt
overnight into Thursday morning at all of our taf sites. CIGs
likely continue at MVFR Fuel Alternate at all taf sites (except
AVP) most of the day on Thursday. AVP will be mainly MVFR all
day Thursday. There is also some chance for occasional IFR CIGS
at SYR and RME from 19-23z...but it will be borderline.

South-southwest winds tonight turn westerly Thursday afternoon
between 5-15 kts.

Outlook...
Thursday night...Gradually becoming VFR from west to east.

Friday through Monday...Mostly VFR conditions with isolated
showers possible.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Flood Watch until midnight EDT tonight for NYZ009-018-036-037.

&&

SYNOPSIS...BJT/MJM
NEAR TERM...BJT/MJM
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...KL/MJM
Hazardous weather outlook, Jul 10, 7:35 PM EDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
735 PM EDT Wed Jul 10 2024

NYZ015>017-022>025-112345-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-
735 PM EDT Wed Jul 10 2024

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-018-036-037-112345-
Northern Oneida-Onondaga-Madison-Southern Oneida-
735 PM EDT Wed Jul 10 2024

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 517 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

NYZ044>046-055>057-PAZ038>040-043-044-047-072-112345-
Cortland-Chenango-Otsego-Tioga-Broome-Delaware-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Southern Wayne-
735 PM EDT Wed Jul 10 2024

...TORNADO WATCH 517 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

NYZ062-PAZ048-112345-
Sullivan-Pike-
735 PM EDT Wed Jul 10 2024

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Heavy thunderstorms will move through the area late this evening,
producing torrential downpours and isolated damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

In the hours before

Local storm report, Jul 10, 5:14 PM EDT, 3 hours 15 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Binghamton NY
514 PM EDT Wed Jul 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Funnel Cloud     3 WNW Sonora            42.35N 77.21W
07/10/2024                   Steuben            NY   Trained Spotter

0259 PM     Tstm Wnd Dmg     5 NNE Geneva            42.94N 76.96W
07/10/2024                   Seneca             NY   Public

            Tree down blocking road. Time estimated from
            radar.

0315 PM     Tstm Wnd Dmg     1 NNE Waterloo          42.91N 76.86W
07/10/2024                   Seneca             NY   911 Call Center

            Trees down in Waterloo. One large tree has
            fallen onto a home. Unknown injuries.

0316 PM     Tstm Wnd Dmg     Tyre                    42.97N 76.84W
07/10/2024                   Seneca             NY   911 Call Center

            Trees and wires down.

0402 PM     Tstm Wnd Dmg     1 E Woodard             43.15N 76.19W
07/10/2024                   Onondaga           NY   911 Call Center

            Trees and wires down.

0414 PM     Tstm Wnd Dmg     1 ENE North Syracuse    43.14N 76.10W
07/10/2024                   Onondaga           NY   Public

            Tree down across both north bound lanes of
            I-481. Traffic backed up.

0415 PM     Tstm Wnd Dmg     Lower South Bay         43.20N 76.06W
07/10/2024                   Onondaga           NY   Public

            Report from mPING: 3-inch tree limbs broken;
            Power poles broken.

0128 PM     Funnel Cloud     2 NNW Georgetown        42.80N 75.74W
07/10/2024                   Madison            NY   Broadcast Media

0420 PM     Tstm Wnd Dmg     Moravia                 42.71N 76.42W
07/10/2024                   Cayuga             NY   911 Call Center

            Trees down.

0426 PM     Tstm Wnd Dmg     1 ENE Montville         42.72N 76.38W
07/10/2024                   Cayuga             NY   911 Call Center

            Numerous trees down. Tree on house. Tree on
            car. Poles down.

0328 PM     Funnel Cloud     4 W Bath                42.32N 77.40W
07/10/2024                   Steuben            NY   Public

0415 PM     Hail             1 E Venice Center       42.73N 76.53W
07/10/2024  E0.88 Inch       Cayuga             NY   Public

&&
Local storm report, Jul 10, 6:49 PM EDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
649 PM EDT Wed Jul 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     Tstm Wnd Dmg     1 SSE Marcy             43.16N 75.29W
07/10/2024                   Oneida             NY   911 Call Center

            Wires down.

&&
Local storm report, Jul 10, 6:55 PM EDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
655 PM EDT Wed Jul 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     Tstm Wnd Dmg     3 ENE Forestport        43.46N 75.15W
07/10/2024                   Oneida             NY   911 Call Center

            At least three trees down along with wires.

&&
Local storm report, Jul 10, 7:34 PM EDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
734 PM EDT Wed Jul 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     Tstm Wnd Dmg     3 ENE Forestport        43.46N 75.15W
07/10/2024                   Oneida             NY   Broadcast Media

            Numerous trees down on Horton Road near
            Forestport. Time estimated from radar.

&&

BJG
Local storm report, Jul 10, 7:40 PM EDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
740 PM EDT Wed Jul 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Tstm Wnd Dmg     East Homer              42.66N 76.11W
07/10/2024                   Cortland           NY   Trained Spotter

            Powerlines blocking Route 13. Time estimated
            from radar.

&&

BJG
Local storm report, Jul 10, 8:27 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
827 PM EDT Wed Jul 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     Tstm Wnd Dmg     1 SE Clay               43.17N 76.17W
07/10/2024                   Onondaga           NY   Public

            Trees down including a very large uprooted
            tree. Time estimated from radar.

&&

BJG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:21 PM EDTSevere Thunderstorm WarningBGMChenango, Delaware, Otsego39 min
Jul 10, 9:01 PM EDTSpecial Weather StatementBGMMadison29 min
Jul 10, 8:13 PM EDTSevere Thunderstorm WarningBGMSusquehanna, Wayne47 min
Jul 10, 8:28 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Wyoming47 min
Jul 10, 8:31 PM EDTFlash Flood WarningBGMLuzerne3 hr
Jul 10, 9:33 PM EDTSpecial Weather StatementBGMLackawanna, Luzerne, Wyoming42 min
Jul 10, 9:47 PM EDTFlash Flood WarningBGMLuzerne, Wyoming115 min
Jul 10, 10:13 PM EDTSpecial Weather StatementBGMLackawanna, Luzerne, Wyoming47 min
Jul 10, 10:14 PM EDTSpecial Weather StatementBGMWayne46 min

Nearby

Flash Flood Warnings in New York, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.